Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jun 9, 2020, 3:32 PM EDT for 6 counties in Michigan. It took effect at Jun 9, 2020, 10:00 PM EDT. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2020, 3:32 PM EDT (19:32 UTC)
- In effect from
- Jun 9, 2020, 10:00 PM EDT
- Expired
- Jun 11, 2020, 10:00 PM EDT
- In force
- 48 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2796 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709 WHUS43 KGRR 091932 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 332 PM EDT Tue Jun 9 2020 MIZ037-043-050-056-064-071-100345- /O.NEW.KGRR.BH.S.0003.200610T0200Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 332 PM EDT Tue Jun 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 10 PM EDT this evening through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
8 follow-up statements
779 WHUS43 KGRR 100154 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 954 PM EDT Tue Jun 9 2020 MIZ037-043-050-056-064-071-101000- /O.CON.KGRR.BH.S.0003.200610T0200Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 954 PM EDT Tue Jun 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
911 WHUS43 KGRR 100844 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 444 AM EDT Wed Jun 10 2020 MIZ037-043-050-056-064-071-101645- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 444 AM EDT Wed Jun 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
070 WHUS43 KGRR 101402 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1002 AM EDT Wed Jun 10 2020 MIZ037-043-050-056-064-071-102215- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1002 AM EDT Wed Jun 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The strongest winds and largest waves will be this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
496 WHUS43 KGRR 101946 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 346 PM EDT Wed Jun 10 2020 MIZ037-043-050-056-064-071-110400- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 346 PM EDT Wed Jun 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The strongest winds and largest waves will be this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
459 WHUS43 KGRR 110142 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 942 PM EDT Wed Jun 10 2020 MIZ037-043-050-056-064-071-110945- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 942 PM EDT Wed Jun 10 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
929 WHUS43 KGRR 110758 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 358 AM EDT Thu Jun 11 2020 MIZ037-043-050-056-064-071-111600- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 358 AM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
958 WHUS43 KGRR 111416 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1016 AM EDT Thu Jun 11 2020 MIZ037-043-050-056-064-071-112230- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1016 AM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
120 WHUS43 KGRR 111926 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 326 PM EDT Thu Jun 11 2020 MIZ037-043-050-056-064-071-120200- /O.CON.KGRR.BH.S.0003.000000T0000Z-200612T0200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 326 PM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions will slowly improve this evening as winds and waves slowly subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 3:29 PM EDT, 3 minutes earlier.
Area forecast discussion, Jun 9, 3:29 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Tue Jun 9 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 320 PM EDT Tue Jun 9 2020
- Severe weather possible into Wednesday
- Hazardous beach conditions through Thursday
- Cool spell for Friday and Saturday
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 320 PM EDT Tue Jun 9 2020
- Severe weather possible into Wednesday
A powerful low level jet moves in this evening...drawing up tropical
moisture. The main part of the jet lifts northward through western
parts of the CWA and more particularly over the lakeshore
counties. The wind at 925 mb climbs to around 50 knots. Thus any
stronger downdraft could generate impactful wind gusts. Then the
atmosphere will be characterized by surface based instability
tonight with low lcl's and high helicity values. This suggests and
increased potential for isolated tornadoes.
There will likely be a lull in the activity Wednesday morning...then
deep layer shear increases to over 50 knots as a mid level speed max
of 75 to 85 knots noses into Southern Lower MI for the afternoon. By
that time surface based instability values will be quite strong with
CAPE values 2000 to 3000 j/kg. In addition the upper wave takes on
a negative tilt upon passing though MI during the afternoon. This
surface low will be unusually deep for this time of the year as it
tracks through WI. Plenty of low level moisture will be around to
fuel the storms with PWAT values topping 1.75 inches. All this
spells an increased risk for severe weather especially in the
afternoon and evening. In addition to damaging winds and large
hail...high helicity values support a few tornadoes. So...close
monitoring of the environment will be needed through Wednesday.
- Hazardous beach conditions through Thursday
The gale force southerly winds tonight will generate dangerous waves
for any swimmers the further north you go through Lake MI into
Wednesday. As the winds switch to southwest and west by Wednesday
night...the hazardous waves will shift further south with time. We
will issue a Beach Hazards Statement for this event.
- Cool spell for Friday and Saturday
On the backside of the departing storm system...a much cooler
airmass will arrive from the Canadian Prairies for Friday into
Saturday. The latest guidance is showing a reinforcing shot of
cooler air moving in Friday afternoon and evening with perhaps some
precipitation associated with the frontal passage. High
temperatures could be close to 10 to 15 degrees below normal given
the 5 to 10 deg C 925 mb temperatures shown. Would not rule out
some lake effect clouds.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT Tue Jun 9 2020
Southeast winds will increase and become gusty this afternoon but
it will stay VFR for the next several hours. The first round of
showers and possible thunderstorms moves in from southwest to
northeast around 22Z to 02Z, and may be followed by scattered
thunderstorms through 06Z. Stronger wind gusts greater than 30
knots are possible with any showers or storms tonight.
Prevailing ceilings will drop to MVFR tonight but local IFR is
expected within thunderstorms. Winds should stay gusty even after
storms depart, and become more from the south or southwest
tonight. If a sheltered airfield does not report gusts overnight
between 05-10Z, it is safe to assume the presence of low level
wind shear, as winds at 2000 feet will be from the south-southwest
(about 200 degrees) at 45 to 50 knots.
Gusty south-southwest winds continue after 12-18Z Wednesday, with
some MVFR ceilings that may eventually scatter out and increase to
VFR. Around or after 18Z, scattered severe thunderstorms may
redevelop.
&&
.MARINE...
Issued at 320 PM EDT Tue Jun 9 2020
The gale warning looks good with the strong low level jet moving
in this evening. We are already seeing gusts topping 25 knots
around South Haven and Holland. It still looks like a lull in the
winds Wednesday morning then the winds will increase considerably
on the backside of the the storm for later Wednesday into
Wednesday night. Despite the wind the water levels are not
forecasted to increase much at this time.
&&
.HYDROLOGY...
Issued at 320 PM EDT Tue Jun 9 2020
PWAT values climb to at least 2 inches tonight. Forecast soundings
tonight do support efficient rainfall. Thus any showers or
thunderstorms could contain locally heavy rainfall. Highest
amounts could top 1 inch per hour. Unless the storms persist for
more than an hour...only minor urban and poor drainage issues
would result. Recent trends are supporting an increased risk for
some locations to see thunderstorms with heavy rain tonight and
then again Wednesday afternoon with a lull Wednesday morning.
Right now it appears that if any impactful flooding occurs that it
should be fairly localized so no watch at this time. Stay tuned
though...as slight changes to the expected track or intensity
could support increased training of the convection. As for the
larger rivers/streams they will be able to handle an inch of rain.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 10 PM EDT this evening through
Thursday evening for MIZ037-043-050-056-064-071.
Wind Advisory from 10 PM this evening to 8 AM EDT Wednesday for
MIZ037-043-050-056.
LM...Gale Warning from 8 PM this evening to 2 AM EDT Thursday for
LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...CAS
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Jun 9, 4:30 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 430 AM EDT Tue Jun 9 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 430 AM EDT Tue Jun 9 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A marginal risk for severe thunderstorms exists tonight, primarily between 6 PM and Midnight. Damaging wind gusts are possible along with a slight chance of a brief tornado. Strong southerly winds will impact the Lake Michigan shoreline tonight, particularly north of Holland. Gusts to 45 mph are expected, but a few gusts to 60 mph are possible. Scattered power outages may occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms capable of producing large hail, damaging winds, and even a tornado are possible on Wednesday. The highest threat is east of Highway 131 in the afternoon, including Lansing, Jackson, Alma, and Mt Pleasant. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, then again on Wednesday afternoon. LMZ844>849-100830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 430 AM EDT Tue Jun 9 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Southerly gale force winds will impact Lake Michigan tonight. Waves of 6 to 10 feet are expected north of Holland and 4 to 6 feet to the south of Holland. Isolated severe thunderstorms are also possible tonight, primarily between 6 PM and Midnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a lull in the wind on Wednesday before winds out of west increase to gale force once again Wednesday evening. Hazardous winds and waves will persist into Thursday before subsiding late Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, then again on Wednesday afternoon. Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:19 PM EDT | Gale Warning | GRR | 52 hr | |
| Jun 9, 3:42 AM EDT | Wind Advisory | GRR | Mason, Muskegon, Oceana, Ottawa | 28 hr |
| Jun 9, 5:16 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 3 hr |
| Jun 9, 5:45 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 45 min |
| Jun 9, 6:23 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
| Jun 9, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 36 min |
| Jun 9, 7:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Muskegon, Ottawa | 49 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.